Herbal Remedies May Be Risky With Heart Drugs
Researchers Say Some Supplements Should be Avoided by Patients Taking Heart Drugs
Feb. 1, 2010 -- Patients taking heart drugs are at risk for potentially dangerous interactions when they also take herbal supplements such as ginkgo biloba, St. John's wort, and garlic, an analysis shows.
Investigators with the Mayo Clinic identified herbal and alternative products that they say should be avoided by patients with heart disease.
They claim the products could cause problems when taken with drugs commonly prescribed to lower blood pressure, control cholesterol, stabilize heart rhythms, or prevent blood clots.
The research analysis appears in the Feb. 9 issue of the Journal of the American College of Cardiology.
Researcher Arshad Jahangir, MD, tells WebMD that heart patients often fail to tell their doctors about the alternative remedies they take because they don't recognize the potential for harm.
"Many people think that natural is synonymous with safe," he says. "Many of these herbal remedies have been used for centuries, but they may not be safe in the current era when used by patients taking many other medications."
Older Patients Most at Risk
Jahangir says the danger is especially great in elderly heart patients, who are often also taking drugs for other chronic conditions and who may already have an increased risk for bleeding.
Bleeding was one of the most frequently cited interaction risks identified by the Mayo researchers, along with reducing or increasing the potency of the prescribed medications.
Some specific examples they cited included:
- St. John's wort, which is typically used to treat depression, anxiety, and sleep problems, has been shown in some studies to decrease the effectiveness of the arrhythmia drug digoxin, as well as blood-pressure-lowering medications and cholesterol-regulating statins.
- The herbal remedies alfalfa, dong quai, bilberry, fenugreek, garlic, ginger, and ginkgo biloba were all identified by the researchers as increasing bleeding risk when combined with the widely prescribed anti-clotting drug Coumadin (warfarin). Ginseng and green tea were identified as decreasing Coumadin's effects.
- The banned herbal product ephedra (ma-huang) has been linked to stroke, heart attack, seizures, and death from cardiac arrhythmia in otherwise healthy adults who used the product to boost energy or lose weight.